Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Atlanta, GA

June 4, 2020Baldwin County, Hancock County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 4, 2020, 2:57 PM EDT for Baldwin County, Hancock County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 2:57 PM EDT (18:57 UTC)
Expired
Jun 4, 2020, 3:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, GA, Hancock County, GA

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:09 PM EDTTSTM WND DMG3 S Browns Crossing, GA2 TREES REPORTED DOWN NEAR THE INTERSECTION OF GA-49 AND COUNTY LINE CHURCH RD SW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS52 KFFC 041857
SVRFFC
GAC009-141-041930-
/O.NEW.KFFC.SV.W.0142.200604T1857Z-200604T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
257 PM EDT Thu Jun 4 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Baldwin County in central Georgia...
  Southwestern Hancock County in east central Georgia...

* Until 330 PM EDT.

* At 257 PM EDT, a severe thunderstorm was located over Allenwood, or
  near Milledgeville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milledgeville, Midway-Hardwick, Meriwether, Beulah, Coopers,
  Underwood, Hardwick, Browns Crossing, Allenwood, Linton, Pancras
  and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3308 8303 3308 8305 3307 8305 3298 8320
      3296 8326 3294 8328 3295 8329 3294 8332
      3302 8339 3309 8341 3317 8334 3319 8327
      3326 8325 3326 8323 3328 8323 3328 8320
      3311 8298
TIME...MOT...LOC 1857Z 229DEG 23KT 3306 8329 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
016 
WWUS52 KFFC 041925
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
325 PM EDT Thu Jun 4 2020

GAC009-141-041935-
/O.EXP.KFFC.SV.W.0142.000000T0000Z-200604T1930Z/
Baldwin GA-Hancock GA-
325 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR BALDWIN AND SOUTHWESTERN
HANCOCK COUNTIES WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3308 8303 3308 8305 3307 8305 3298 8320
      3296 8326 3294 8328 3295 8329 3294 8332
      3302 8339 3309 8341 3317 8334 3319 8327
      3326 8325 3326 8323 3328 8323 3328 8320
      3311 8298
TIME...MOT...LOC 1925Z 229DEG 23KT 3316 8315 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:36 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 4, 1:36 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
136 PM EDT Thu Jun 4 2020

...18Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 1059 AM EDT Thu Jun 4 2020/

UPDATE...

No major changes made to the overnight forecast package.
Everything looks to be on track with chances for showers and
thunderstorms this afternoon and evening, with the highest chances
across portions of northern Georgia where SPC has included a
Marginal Risk for gusty winds.

Reaves

&&

.PREV DISCUSSION... /Issued 725 AM EDT Thu Jun 4 2020/

SHORT TERM /Today through Friday/...

Region remains under a weak upper-level trough through the short-
term forecast period. Convection should be more widespread today
through Friday but best chances remain around the western and
northern periphery today and across the south and west Friday.
Instability not especially impressive across the forecast area
through the period, but does present enough of a maximum across the
far north this afternoon that combined with a weak frontal boundary
could result in a few strong to severe storms. Main threat would be
damaging winds as mid-level lapse rates a bit to shallow for much of
a hail threat.

20

&&

.LONG TERM /Friday Night through Wednesday/...

The long term portion will be largely dictated by the indirect
effects of Cristobal over the local area and how much associated
deep layer moisture translates northward. As it stands in a
general sense, the GFS still wants to surge the moisture further
northward than the Ecmwf but that said, the latter is trending
more toward the former with the latest runs. This lends itself
nicely to using a blend for pops through much of the extended
period.

This begins on Sat when we really see the most agreement in
placement of moisture axis amongst the long term guidance.
Although certainly the best moisture profile will reside over the
south GA portion, we still have a chance to see 2 inch
precipitable water values encroach upon Central GA. Will be going
high end chance for now for these areas, but could need likely
pops with subsequent forecasts.

Sunday on the other hand probably sees the most difference in the
models with GFS surging 2.30 inch PW values from the south into
the local area while the ECMWF maintains more of a north south
distribution to rain bands and keeps area mostly dry. Again, blend
is the way to go for now with mid range pops for the southern
sections and just isolated for the far north.

Eventually models agree that remnants of Cristobal will make it
far enough north such that tropical moisture has to surge north
with it and impact the local area with higher rain chances. This
looks to be the case for Mon through Wed as likely rain chances
impact central and western sections of the forecast area. Looks
like best shear with this system later next week remains over the
Florida portion but will be monitoring this aspect very closely
through the weekend.

Deese

&&

.AVIATION...
18Z Update...
VFR conditions are expected to continue through the period outside
of any afternoon/evening convection. Sct to Num SHRA/TSRA possible
this afternoon and evening through about 02Z with some reduced
vsbys and wind gusts possible in any storms. Chances should
diminish some overnight before increasing tomorrow with highest
SHRA/TSRA chances in the afternoon/evening after 15Z. Some
potential for patchy MVFR/IFR cigs tomorrow morning dependent on
rainfall this evening. Winds are VRB overall with a more S
component at 5 to 9kts. Winds should be calm to VRB overnight
before becoming more SW/W during the day on Friday around 5 to
10kts with sporadic gusts up to 15kts possible.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          88  69  86  70 /  50  40  50  30
Atlanta         87  69  85  70 /  50  50  50  30
Blairsville     82  64  81  64 /  60  60  60  40
Cartersville    88  68  86  68 /  60  50  50  30
Columbus        90  70  89  71 /  50  40  50  40
Gainesville     85  68  85  69 /  60  50  50  30
Macon           89  70  89  70 /  40  30  50  30
Rome            90  68  88  68 /  60  50  50  30
Peachtree City  87  68  86  69 /  50  40  50  30
Vidalia         89  71  89  72 /  40  30  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....Deese
AVIATION...Reaves
Hazardous weather outlook, Jun 4, 11:53 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1153 AM EDT Thu Jun 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1153 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will develop across the
forecast area today into tonight. An isolated strong to severe
storm will be possible across far north Georgia. Lightning, heavy
rain, and gusty winds will be possible with any storms which do
form.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms are expected each day through Wednesday.

Frequent lightning, heavy rain, and gusty winds will be the
primary hazards with any storms which do form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:15 PM EDTSpecial Weather StatementFFCTaliaferro, Warren30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.